Missouri, 2018

Tornadoes and Flash Flood in Missouri, August 19 to 20, 2018

August 19 to 20, 2018 · NWS SGF · 24 events in 12 counties and zones

August 19-20 a rapidly deepening low pressure system tracked from south central Kansas to southwest Iowa. Unseasonably strong wind shear led to the development of severe storms with heavy rainfall across southeast Kansas and southwest Missouri during the late afternoon and evening hours of the 19th .

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$176,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

August 19-20 a rapidly deepening low pressure system tracked from south central Kansas to southwest Iowa. Unseasonably strong wind shear led to the development of severe storms with heavy rainfall across southeast Kansas and southwest Missouri during the late afternoon and evening hours of the 19th . Several EF-0 and two EF-1 tornadoes developed with these storms over Barton, Vernon, Barry and Webster Counties. Rainfall accumulations averaged between one half inch and one inch, with isolated amounts up to three inches over Wright and Barton Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 19, 1:44 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 19, 1:44 AM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
244 AM CDT Sun Aug 19 2018

.SHORT TERM...(Today and tonight)
Issued at 207 AM CDT Sun Aug 19 2018

High pressure currently over the region will bring a pleasant
morning the the Ozarks. However, An upper level storm system is
moving across the plains and will begin to push the high pressure
east and bring showers and storms to the region by late this
morning for areas west of I-49 and the remainder of the Ozarks
this afternoon into this evening.

As the upper trough approaches the area it will begin to cutoff
and slow a bit. The low will move across the Missouri/Iowa border
through tonight. A weak front will lift north through the area
today and provide lift and some instability as it does. The shear
will be limited as the strongest winds are located in the 250mb
jet of only 50-70kts. Lower level winds in the 850-700mb level
will be in around 30-40kts. This would be sufficient for strong to
severe storm development, especially where instability
coincides with up to 1000-1200j/kg of MUCAPE.

The combination of instability and shear this afternoon and
evening will likely be enough for isolated strong to severe storms
to develop with damaging winds and hail up to quarters in size to
occur.

The slow movement of the system will allow showers and
thunderstorms to continue across the area overnight into monday
morning as well.

.LONG TERM...(Monday through Saturday)
Issued at 207 AM CDT Sun Aug 19 2018

Isolated showers and storms will be on going Monday morning as the
upper low continues its slow progression to the east. These will
increase in coverage through the day was the 500mb trough moves
across the region. There will be the potential for another bout of
strong to severe storms Monday but this is very contingent on the
available instability.

The rain will come to an end Monday and be replaced with dry,
Canadian high pressure as we head into the middle of the week.
This will combine with upper level northwesterly flow to bring
slightly cooler temperatures to the region with high only in the
lower to middle 80s.

Models hint at some light rain potential for Thursday as a weak
wave move through the upper level flow over the region. This will
help to flatten the upper level pattern as well with another wave
coming Friday, with another chance of rain.

The two waves will help shift the pattern to slightly southwesterly
which may bring a slightly wet pattern back the region as we head
into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1234 AM CDT Sun Aug 19 2018

Clear skies and quiet weather will occur through sunrise this
morning with VFR flight conditions. A storm system will approach
the region through the morning with showers and storms impacting
the regions terminals by late morning and continuing into the
late evening. Flight conditions in storms will fall to MVFR with
low end VFR ceilings expected through the day.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Aug 19, 2:46 AM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
346 AM CDT Sun Aug 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
346 AM CDT Sun Aug 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.

DISCUSSION...

  Strong to severe thunderstorms are expected to track across the
  area this afternoon and evening. Locally heavy rain and
  damaging winds and hail up to quarters in size are the primary
  hazards expected. An isolated tornado will also be possible.

  Locations West of a line from Fort Scott, Springfield and
  Theodosia will see the best chances for severe weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  Strong to severe thunderstorms will again be possible Monday
  mainly across the eastern Ozarks.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The radar

The Springfield radar (KSGF), 76 km away, was scanning. The volume nearest the first event began at 11:03 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 8 thunderstorm wind, 6 heavy rain, 1 flash flood. Local standard time, as filed.

Tornado, Vernon

When
August 19, 5:05 AM CST
Where
Vernon County, 5.31 mi SSE of Montevallo
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.660, -94.080

A National Weather Service survey determined that an EF-0 tornado struck a barn resulting in damage to the roof.

Tornado, Webster

When
August 19, 2:32 PM CST to 2:47 PM CST
Where
Webster County, 1.77 mi SE of Diggins to 3.68 mi NE of Diggins
Rating
EF0
Path length
4 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
37.150, -92.850

A National Weather Service Storm Survey determined that an EF-0 tornado caused damage to tree limbs near Highway NN and Lakehill Road just south of Diggins. The tornado then crossed Highway 60 near Diggins with debris blocking highway and one uprooted tree.

Thunderstorm Wind, Jasper

When
August 19, 3:47 PM CST
Where
Jasper County, 2.6 mi WNW of Reeds
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.140, -94.210

A trained spotter reported a 58 mph wind gust.

Tornado, Barton

When
August 19, 4:40 PM CST
Where
Barton County, 1.29 mi ENE of Verdella
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.610, -94.430

A National Weather Service survey determined that a brief EF-0 tornado touchdown that blew over a center-pivot irrigation system in a field off of West highway V in Verdella.

Thunderstorm Wind, Jasper

When
August 19, 4:47 PM CST
Where
Jasper County, 2.6 mi WNW of Reeds
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.140, -94.210

A trained spotter reported 60 mph winds.

Tornado, Newton

When
August 19, 4:51 PM CST to 4:53 PM CST
Where
Newton County, 4.46 mi NNE of Ritchey to 4.75 mi WNW of Wentworth
Rating
EF0
Path length
1.1 mi
Path width
40 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.010, -94.170

A National Weather Service storm survey determined an EF-0 tornado touched down over rural NE Newton County, destroying an outbuilding and a grain bin, along with damaging numerous trees. The time was estimated from radar.

Tornado, Barton

When
August 19, 4:54 PM CST to 4:55 PM CST
Where
Barton County, 4.23 mi NNE of Irwin to 4.29 mi NNE of Irwin
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
37.631, -94.257

A brief EF-0 tornado touched down near the intersection of NE 90th Road and NE 20th Lane. Maximum winds were estimated at 61mph. The tornado width was 25 yards with a path length of 0.10 miles. There were large branches broken.

Tornado, Vernon

When
August 19, 4:57 PM CST to 4:59 PM CST
Where
Vernon County, 2.31 mi SE of Sheldon to 1.54 mi SSW of Rousertown
Rating
EF1
Path length
1.01 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.647, -94.270

A National Weather Service survey determined that EF-1 tornado starting 1.5 SE of Sheldon, Mo. Damage occurred to a few farm outbuildings. The tornado continued on the ground for two minutes to the northeast uprooting trees along the tornado path before lifting one mile east of Sheldon, Mo. Maximum winds were estimated at 95 mph.

Tornado, Barton

When
August 19, 4:59 PM CST to 5:01 PM CST
Where
Barton County, 3.3 mi NNW of Milford to 3.5 mi N of Milford
Rating
EF0
Path length
0.25 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
37.627, -94.183

A National Weather Service storm survey determined that a brief EF-0 tornado touched down near North MO Highway A. The tornado was short-lived lasting nearly 2 minutes before ending near the intersection of North MO Highway A and NE 90th Road. Max winds estimated at 74 mph, width of 25 yards, and a path length of 0.25 miles.

Tornado, Barry

When
August 19, 5:42 PM CST to 5:50 PM CST
Where
Barry County, 2.65 mi ESE of Pleasant Ridge to 2.13 mi W of Osa
Rating
EF1
Path length
3.44 mi
Path width
100 yd
Continued into
Lawrence, Mo (SGF)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.882, -93.738

A National Weather Service storm survey determined that an EF1 tornado touched down near Highway Z and 39 in Barry County and continued north northeast for approximately 3.4 miles before crossing into Lawrence County ending west of Marionville. Maximum wind speeds were estimated at 90mph, a width 100 yards and total distance 9.4 miles. Numerous outbuildings were damaged along the path, trees were uprooted, some power lines were downed, and two mobile homes had portions of their roofs removed. The tornado initially touched down at 6:36 pm in Barry County and ended lifted at 7:01 pm in Lawrence County.

Tornado, Lawrence

When
August 19, 5:50 PM CST to 6:01 PM CST
Where
Lawrence County, 1.58 mi WSW of Bonham to 0.91 mi WSW of Marionville
Rating
EF1
Path length
6 mi
Path width
100 yd
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
36.925, -93.708

A National Weather Service storm survey determined that an EF1 tornado touched down near Highway Z and 39 in Barry County and continued north northeast for approximately 3.4 miles before crossing into Lawrence County ending west of Marionville. Maximum wind speeds were estimated at 90mph, a width 100 yards and total distance 9.4 miles. Numerous outbuildings damaged along the path, trees were uprooted, some power lines were downed, and two mobile homes had portions of their roofs removed. The tornado initially touched down at 6:36 pm in Barry County and ended lifted at 7:01 pm in Lawrence County.

Thunderstorm Wind, Greene

When
August 19, 6:03 PM CST
Where
Greene County, 1.79 mi WSW of Republic to 2.51 mi SSW of Republic
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.110, -93.510

Multiple large tree limbs were reported down with minor damage to a few outbuildings.

Thunderstorm Wind, Greene

When
August 19, 6:21 PM CST
Where
Greene County, 1.26 mi SSW of Republic to 1.49 mi SSW of Republic
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.104, -93.492

A trained spotter reported downed power lines at the intersection of south Illinois Avenue and Melody Lane southwest of Republic. Several large tree branches and a small tree were also reported down in that same area.

Thunderstorm Wind, Greene

When
August 19, 6:23 PM CST
Where
Greene County, 1.1 mi W of Republic
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.120, -93.500

A trained spotter reported an estimated 60mph wind gust and a large tree down blocking a roadway.

Thunderstorm Wind, Polk

When
August 19, 6:26 PM CST
Where
Polk County, 1.09 mi E of Bolivar Mem Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.600, -93.410

A large tree limb was reported down on a car.

Thunderstorm Wind, Polk

When
August 19, 6:29 PM CST
Where
Polk County, 1.78 mi WNW of Schofield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.560, -93.250

A report of damage to a barn roof was reported at south 210th Road and Highway YY.

Thunderstorm Wind, Wright

When
August 19, 8:40 PM CST
Where
Wright County, 3.53 mi SW of Owens
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.180, -92.460

A citizen reported significant damage to an outbuilding and siding dislodged from a house.

Heavy Rain, Jasper

When
August 20, 6:00 AM CST
Where
Jasper County, (Jln)joplin Muni Arp
Reported by
ASOS
Coordinates
37.150, -94.500

A 24 hour rainfall total of 1.75 inches was reported by the Joplin ASOS.

Heavy Rain, Douglas

When
August 20, 7:00 AM CST
Where
Douglas County, 2.6 mi ESE of Tigris
Reported by
CoCoRaHS
Coordinates
37.000, -92.740

A 24 hour rainfall total of 2.26 inches was reported.

Heavy Rain, Jasper

When
August 20, 7:00 AM CST
Where
Jasper County, 0.88 mi SE of Carthage
Reported by
CoCoRaHS
Coordinates
37.160, -94.310

A 24 hour rainfall total of 2.14 inches was reported.

Heavy Rain, Lawrence

When
August 20, 7:00 AM CST
Where
Lawrence County, 2.21 mi W of Bonham
Reported by
CoCoRaHS
Coordinates
36.930, -93.720

A 24 hour rainfall total of 2.32 inches was reported.

Heavy Rain, Lawrence

When
August 20, 7:00 AM CST
Where
Lawrence County, 1.1 mi E of Mt Vernon
Reported by
CoCoRaHS
Coordinates
37.100, -93.810

A 24 hour rainfall total of 2.66 inches was reported.

Heavy Rain, Newton

When
August 20, 7:00 AM CST
Where
Newton County, 0.55 mi W of Saginaw
Reported by
CoCoRaHS
Coordinates
37.020, -94.490

A 24 hour rainfall total of 2.23 inches was reported.

Flash Flood, Howell

When
August 20, 12:40 PM CST to 6:00 PM CST
Where
Howell County, West Plains to 0.84 mi NNE of (H63)west Plains
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.730, -91.850

Low water crossings in and around the city of West Plains were flooded and roads were barricaded.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyThe tornado archive for Missouri, 2018Warnings in Missouri, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780774, 780788, 780744, 780776, 780746, 780781, 780782, 780785, 781918, 781909, 781912, 780739, 780740, 780747, 780741, 780742, 780743, 780762, 780763, 780764, 780765, 780766, 780767, 780738.